Alert archive / South Dakota / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 193, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 13, 2001, 7:16 AM CDT for Brookings County, Lake County, Moody County, South Dakota. It was in force for 29 min. 5 reports came from inside the area while it was in force.
The area
The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.
The facts
- Issued
- Jun 13, 2001, 7:16 AM CDT (12:16 UTC)
- Expired
- Jun 13, 2001, 7:45 AM CDT
- In force
- 29 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Whole counties; the outline is the Mesonet’s reconstruction
Counties Brookings County, SD, Lake County, SD, Moody County, SD
The radar
The Sioux Falls radar (KFSD), 72 km from the middle of the area, began a volume at 12:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 13, 7:20 AM CDT | Hail 0.75 | Rutland, SD | |
| Jun 13, 7:25 AM CDT | Hail 0.75 | Flandreau, SD | |
| Jun 13, 7:30 AM CDT | Hail 1.75 | Nunda, SD | Large hail caused crop damage. The amount of damage was not known, but much of the damaged crops were expected to recover. |
| Jun 13, 7:34 AM CDT | Hail 1.75 | Brookings, SD | |
| Jun 13, 7:48 AM CDT | Hail 1 | Brookings, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 0.3 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1179 m above ground
- 0-6 km bulk shear
- 59 kt
- 0-1 km storm-relative helicity
- 82 m²/s²
- 0-3 km storm-relative helicity
- 211 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KFSD 131217 SVRFSD SDC011-079-101-131245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 716 AM CDT WED JUN 13 2001 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BROOKINGS COUNTY IN EAST CENTRAL SOUTH DAKOTA EASTERN LAKE COUNTY IN EAST CENTRAL SOUTH DAKOTA MOODY COUNTY IN EAST CENTRAL SOUTH DAKOTA * UNTIL 745 AM CDT * AT 716 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 4 MILES SOUTH OF NUNDA...OR ABOUT 7 MILES NORTHEAST OF MADISON...MOVING NORTHEAST AT 30 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... BROOKINGS AROUND 735 AM CDT AURORA AROUND 740 AM CDT WHITE AROUND 745 AM CDT THE PUBLIC HAS REPORTED 60 MPH WINDS AND HAIL UP TO NICKEL SIZE AS IT MOVED THROUGH MINER AND LAKE COUNTIES. THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL AND DAMAGING WIND. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4417 9713 4403 9697 4429 9646 4447 9665
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:30 AM CDT, 3 hours 46 minutes earlier.
Area forecast discussion, Jun 13, 3:30 AM CDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 330 AM CDT WED JUN 13 2001 FIRST WAVE OF HEAVY/SVR STORMS NOW MAINLY N OF INTERSTATE 90 ASSCD WITH LIFT N OF WMFNT STILL LOCKED BY OUTFLOW BOUNDARIES FM NRN NE TO NRN IA. AFT MCC MOVES OFF TO E LATER THIS MRNG...EXPCT WARM ADV TO PUSH FNT N SOME...NOT AS FAR N AS AVN/NGM BUT NOT AS FAR S AS ETA EITHER. WILL PLAY MIDDLE OF ROAD AND FACTOR IN PREV FCST FOR SOMEWHAT WARMER THAN GUID ESP SRN CWA TDA. ANOTHER BIG SHOT OF ENERGY WILL COME AROUND BOTTOM OF UPR TROF INTO ESP SRN AND ERN CWA FOR LATE THIS AFTN AND TNGT...PSBLY MUCH STGR THAN PREV FCST. WILL HIT PRETTY HARD WITH HIGH POPS AND PSBLTY OF SVR/HVY AGAIN. DISAGREE WITH SPC WITH S BIAS OF MOD RISK AS PER ETA AND THINK IT SHOULD BE AT LEAST AS FAR N AS INTERSTATE 90 FOR THIS EVE. DAYSHIFT CAN FINE TUNE TIMING OF THIS NEXT WAVE...AND PSBLY EVEN PUT A FFA pIF IT LOOKS LIKE IT WILL DVLP. WILL CANCEL SRN PART OF WATCH AT 4 AM ISSUANCE. .FSD...NONE RYRHOLM
In the hours before
Local storm report, Jun 13, 3:01 AM CDT, 4 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
301 AM CDT WED JUN 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0214 AM CHAMBERLAIN SD 1.75 INCH HAIL
06/13/01 BRULE REPORTED BY LAW
ENFORCEMENT OFFICIAL.Local storm report, Jun 13, 3:34 AM CDT, 3 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
334 AM CDT WED JUN 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0127 AM 6 SW CHANDLER MN .75 INCH HAIL
06/13/01 MURRAYSpecial weather statement, Jun 13, 4:00 AM CDT, 3 hours 16 minutes before
SDZ070-071-IAZ013-014-020>022-031-032-NEZ013-014-131000- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 400 AM CDT WED JUN 13 2001 ...TORNADO WATCH CANCELLED FOR PARTS OF NORTHWEST IOWA...EXTREME SOUTHEAST SOUTH DAKOTA...AND FAR NORTHEAST NEBRASKA... THE TORNADO WATCH IS NO LONGER IN EFFECT FOR THE FOLLOWING COUNTIES... IN NORTHWEST IOWA...OBRIEN...CLAY...PLYMOUTH...CHEROKEE...BUENA VISTA...WOODBURY...AND IDAv. IN SOUTHEAST SOUTH DAKOTA...CLAY AND UNION. IN NORTHEAST NEBRASKA...DIXON AND DAKOTA. RSR
Special weather statement, Jun 13, 4:30 AM CDT, 2 hours 46 minutes before
SDZ040-055-056-061-062-065>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-131600- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 430 AM CDT WED JUN 13 2001 ...MORE HEAVY OR SEVERE THUNDERSTORMS POSSIBLE BY TONIGHT IN SOUTHEAST SOUTH DAKOTA...SOUTHWEST MINNESOTA...AND NORTHWEST IOWA... AFTER THE OVERNIGHT AND EARLY MORNING SEVERE AND HEAVY THUNDERSTORMS...MORE WILL BE POSSIBLE LATE THIS AFTERNOON AND TONIGHT. MOST OF THE THUNDERSTORMS LAST NIGHT AND THIS EARLY MORNING WERE NEAR AND NORTH OF INTERSTATE 90. HOWEVER...THE NEXT ROUND SHOULD DEVELOP FURTHER TO THE SOUTH AND EAST IN THE AREA...WITH THE MAIN THREAT IN NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA...AND NEARBY SECTIONS OF SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA LATE THIS AFTERNOON AND TONIGHT. HEAVY RAINS WITH POSSIBLE FLOODING...AND SEVERE STORMS WILL BE POSSIBLE. STAY TUNED TO YOUR LATEST NATIONAL WEATHER SERVICE FORECAST FOR UPDATES FOR THIS WEATHER SITUATION. RSR
Special weather statement, Jun 13, 5:15 AM CDT, 2 hours 1 minute before
SDZ050-055>069-MNZ080-081-089-090-097-098-IAZ001>003-012-131100- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SIOUX FALLS SD 515 AM CDT WED JUN 13 2001 ...TORNADO WATCH EXPIRED FOR ALL OF SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...AND NORTHWEST IOWA... THE TORNADO WATCH HAS EXPIRED AS OF 5 AM CDT. THUNDERSTORMS WERE STILL AFFECTING AREAS NORTH OF INTERSTATE 90...BUT ONLY ISOLATED SEVERE STORMS ARE STILL POSSIBLE THROUGH MID MORNING. MOST OF THE STORMS SHOULD PRODUCE HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS. RSR
Local storm report, Jun 13, 6:32 AM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
632 AM CDT WED JUN 13 2001
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0945 PM OCHEYEDAN IA TORNADO
06/12/01 OSCEOLAThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 12, 7:01 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 29 min |
| Jun 12, 7:11 PM CDT | Tornado Warning | FSD | Minnehaha | 34 min |
| Jun 12, 7:13 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 32 min |
| Jun 12, 7:14 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 31 min |
| Jun 12, 7:22 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 23 min |
| Jun 12, 7:44 PM CDT | Tornado Warning | FSD | Minnehaha | 16 min |
| Jun 12, 7:45 PM CDT | Tornado Warning | FSD | Davison, Hanson, Hutchinson | 45 min |
| Jun 12, 7:50 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 25 min |
| Jun 12, 8:06 PM CDT | Severe Thunderstorm Warning | FSD | Sanborn | 24 min |
| Jun 12, 8:11 PM CDT | Tornado Warning | FSD | Beadle, Sanborn | 34 min |
| Jun 12, 8:28 PM CDT | Flash Flood Warning | FSD | Minnehaha | 92 min |
| Jun 12, 8:29 PM CDT | Tornado Warning | FSD | Hanson, Hutchinson, McCook | 31 min |
| Jun 12, 8:40 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury, Miner | 50 min |
| Jun 12, 8:50 PM CDT | Tornado Warning | FSD | Kingsbury, Miner | 25 min |
| Jun 12, 8:55 PM CDT | Tornado Warning | FSD | McCook | 35 min |
| Jun 12, 9:30 PM CDT | Tornado Warning | FSD | McCook | 45 min |
| Jun 12, 9:32 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 43 min |
| Jun 12, 9:37 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 38 min |
| Jun 12, 9:37 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 38 min |
| Jun 12, 9:55 PM CDT | Flash Flood Warning | FSD | Lincoln, Minnehaha | 3 hr |
| Jun 12, 9:57 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 33 min |
| Jun 12, 10:03 PM CDT | Tornado Warning | FSD | Minnehaha | 27 min |
| Jun 12, 10:10 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 35 min |
| Jun 12, 10:11 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 34 min |
| Jun 12, 10:15 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 30 min |
| Jun 12, 10:21 PM CDT | Tornado Warning | FSD | Minnehaha | 24 min |
| Jun 12, 10:27 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 48 min |
| Jun 12, 10:40 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 35 min |
| Jun 12, 10:42 PM CDT | Tornado Warning | FSD | Minnehaha | 33 min |
| Jun 12, 10:46 PM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 29 min |
| Jun 12, 11:10 PM CDT | Severe Thunderstorm Warning | FSD | Lake | 35 min |
| Jun 12, 11:14 PM CDT | Severe Thunderstorm Warning | FSD | Miner | 16 min |
| Jun 12, 11:47 PM CDT | Severe Thunderstorm Warning | FSD | Lake, Moody | 28 min |
| Jun 13, 12:09 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 36 min |
| Jun 13, 12:10 AM CDT | Severe Thunderstorm Warning | FSD | Moody | 35 min |
| Jun 13, 12:42 AM CDT | Severe Thunderstorm Warning | FSD | Minnehaha | 33 min |
| Jun 13, 12:59 AM CDT | Flash Flood Warning | FSD | Minnehaha, Moody | 2 hr |
| Jun 13, 1:14 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 46 min |
| Jun 13, 1:58 AM CDT | Severe Thunderstorm Warning | FSD | Brule | 32 min |
| Jun 13, 2:10 AM CDT | Severe Thunderstorm Warning | FSD | Gregory | 30 min |
| Jun 13, 2:38 AM CDT | Severe Thunderstorm Warning | FSD | Jerauld | 37 min |
| Jun 13, 2:40 AM CDT | Severe Thunderstorm Warning | FSD | Brule, Charles Mix, Gregory | 35 min |
| Jun 13, 2:51 AM CDT | Severe Thunderstorm Warning | FSD | Beadle | 24 min |
| Jun 13, 3:02 AM CDT | Flash Flood Warning | FSD | Aurora, Beadle, Brule, Jerauld | 3 hr |
| Jun 13, 5:50 AM CDT | Severe Thunderstorm Warning | FSD | Hanson, Miner, Sanborn | 40 min |
| Jun 13, 5:50 AM CDT | Severe Thunderstorm Warning | FSD | Davison | 40 min |
| Jun 13, 6:31 AM CDT | Severe Thunderstorm Warning | FSD | Lake, Miner | 44 min |
| Jun 13, 7:20 AM CDT | Severe Thunderstorm Warning | FSD | McCook, Minnehaha | 25 min |
| Jun 13, 7:43 AM CDT | Severe Thunderstorm Warning | FSD | Brookings | 32 min |
| Jun 13, 3:05 PM CDT | Severe Thunderstorm Warning | FSD | Beadle | 25 min |
| Jun 13, 3:51 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 24 min |
| Jun 13, 4:27 PM CDT | Severe Thunderstorm Warning | FSD | Kingsbury | 33 min |
| Jun 13, 5:51 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 24 min |
| Jun 13, 6:11 PM CDT | Severe Thunderstorm Warning | FSD | Clay, Lincoln, Union | 49 min |
| Jun 13, 6:13 PM CDT | Severe Thunderstorm Warning | FSD | Moody | 32 min |
| Jun 13, 6:41 PM CDT | Severe Thunderstorm Warning | FSD | Brookings | 34 min |
| Jun 13, 6:59 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.